Tuesday, September 2, 2014
Inquirer Daily News

Grandma's drugs: a set-up for tragic poisonings of kids

Most people recognize that accidental poisonings in children are a daily occurrence in the US. But you may be surprised to learn that one of the most common sources of these poisonings is Grandma's or Grandpa's medications. A scientific study of 200 childhood poisonings conducted by the Long Island Poison Center found that about two of every 10 medicine poisonings in children involved grandparents' medications. Most of these poisonings, caused by what the study participants called the "Granny Syndrome," involve children gaining easy access to grandparents' medicines that had been left on a table or countertop (46%), on low shelves (29%), in grandmothers' purses (17%), or in a cabinet or higher shelf more than 36 inches from the floor (8%).

Grandma's drugs: a set-up for tragic poisonings of kids

By guest blogger Michael Cohen:

Most people recognize that accidental poisonings in children are a daily occurrence in the US. But you may be surprised to learn that one of the most common sources of these poisonings is Grandma’s or Grandpa’s medications. 

A scientific study of 200 childhood poisonings conducted by the Long Island Poison Center  found that about two of every 10 medicine poisonings in children involved grandparents’ medications. Most of these poisonings, caused by what the study participants called the “Granny Syndrome,”  involve children gaining easy access to grandparents’ medicines that had been left on a table or countertop (46%), on low shelves (29%), in grandmothers’ purses (17%), or in a cabinet or higher shelf more than 36 inches from the floor (8%).

In a couple of the cases in the study, children pulled off a medicine patch while sitting on their grandparents' laps and got sick after sucking on or licking the patch. My August 16, 2010 blog, “Parents – your medicine patches can injure your kids,” discussed this and other safety issues in households where kids might be present and where someone uses medicine patches.

Grandparents may not realize that a purse that holds medicines they need to take while visiting their grandchildren is such an easy target. This is especially true for toddlers who are at greatest risk of poisonings because they are curious and put everything into their mouths.

In one case reported to the Poison Center, a 3-year-old boy swallowed a handful of his grandmother’s medicines from her purse. The grandmother had come over to bake cookies with her grandson. She placed her purse on a sofa while she went into the kitchen with bags of groceries. When she returned to the living room, she found her grandson was playing with the medicines she had in her purse. The child looked up and said “M&Ms, Nana!” The grandmother had always carried a couple days’ worth of medicines in a plastic bag in her purse in case she was out of the house when the medicines were due to be taken.

Unfortunately, the types of prescription and nonprescription medicines often taken by grandparents have caused severe poisonings in children. These medicines include: antidepressants, pain medicines, diabetic medicines, heart and blood pressure medicines, and even athletic rubs. In the case above with the 3-year-old, the grandmother was uncertain of the names and doses of her medicines—she referred to them as her “water pill,” “diabetes pill,” and “blood pressure pill,” which only made it harder for the doctor to determine the proper treatment. That speaks loudly about maintaining a list of the names of the drugs and keeping it available always. Fortunately, the child suffered no permanent harm from the accident.

I do wish that health professionals would educate people about these issues now and then because too many fail to understand the risks. For example, some patients, particularly those with arthritis who may have trouble opening a bottle with a child-resistant cap, will ask their pharmacists not to use them on their prescription vials so they can open them more easily. Others will purposely leave medicine bottles loosely capped to make the bottle easy to open, probably not realizing the risk if and when kids come by. And still others may feel a false sense of security and fail to keep medicines out of reach of children because they come in child-resistant containers. All of these people need to know how important it is to take other precautions against the possible of a poisoning should a child come anywhere near the containers. 

Here are some tips from the Institute for Safe Medication Practices (ISMP) and the poison centers to avoid tragedies related to the “Granny Syndrome.” First of all, avoid keeping medicines in purses, pocketbooks, tote bags, backpacks, briefcases or suitcases where children may explore. If you do happen to have medications in anything you are carrying, hang the carrier on a hook, lock it, or place it on a shelf that makes it impossible for any toddler to reach. Make sure you employ child-resistant caps or containers and be sure they are closed properly after use. However, remember that “child resistant” does not mean “child proof.” Don’t take a chance by leaving medicines on counters or tables (including children’s vitamins or iron supplements), even if they have child resistant caps or containers. When children visit other residences, be observant of potential poisoning dangers and intervene before an accident can happen. Finally, be cautious when medicine is out on the counter ready to be used, as many poisonings occur when an adult becomes distracted while using the medicine.

For information on the Institute for Safe Medication Practices' consumer website go www.consumermedsafety.org
 
To check out more Check Up items go to www.philly.com/checkup.

About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Check Up
Latest Health Videos
Also on Philly.com:
Stay Connected